Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Albuquerque, NM

May 23, 2018Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2018, 6:01 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 6:01 PM MDT (00:01 UTC)
Expired
May 23, 2018, 7:00 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 120 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS55 KABQ 240001
SVRABQ
NMC019-047-240100-
/O.NEW.KABQ.SV.W.0085.180524T0001Z-180524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
601 PM MDT WED MAY 23 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central San Miguel County in northeastern New Mexico...
  North central Guadalupe County in east central New Mexico...

* Until 700 PM MDT.

* At 600 PM MDT, a severe thunderstorm was located 10 miles north of
  Colonias, or 24 miles northwest of Santa Rosa, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central San Miguel and north central Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3510 10456 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0000Z 273DEG 16KT 3527 10486 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

24
2 follow-up statements
109 
WWUS55 KABQ 240031
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
631 PM MDT WED MAY 23 2018

NMC019-240040-
/O.CAN.KABQ.SV.W.0085.000000T0000Z-180524T0100Z/
Guadalupe-
631 PM MDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GUADALUPE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3522 10452 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0030Z 273DEG 16KT 3526 10469 

$$

NMC047-240100-
/O.CON.KABQ.SV.W.0085.000000T0000Z-180524T0100Z/
San Miguel-
631 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL SAN MIGUEL COUNTY...

At 630 PM MDT, a severe thunderstorm was located 13 miles northeast
of Colonias, or 22 miles north of Santa Rosa, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central San Miguel County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 10452 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0030Z 273DEG 16KT 3526 10469 

HAIL...1.00IN
WIND...60MPH
 
$$

24
546 
WWUS55 KABQ 240052
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
652 PM MDT WED MAY 23 2018

NMC047-240102-
/O.EXP.KABQ.SV.W.0085.000000T0000Z-180524T0100Z/
San Miguel-
652 PM MDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN MIGUEL
COUNTY WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3522 10452 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0052Z 273DEG 16KT 3526 10458 

$$

DPorter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 40 minutes earlier.

Area forecast discussion, May 23, 5:21 PM MDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Wed May 23 2018

.AVIATION...
00Z TAF CYCLE
SHRA/TSRA will continue to move northeast around 20 kt as they
progress across the eastern plains this evening. TSRA will be strong
to locally severe with large hail, high winds, torrential rainfall,
and frequent cloud to ground lightning strikes. Low clouds will
redevelop again tonight along and east of the central mt chain in the
wake of the storm activity. Confidence however is not as high on
coverage of clouds and potential IFR impacts.

&&

.PREV DISCUSSION...221 PM MDT Wed May 23 2018...
.SYNOPSIS...
Another round of afternoon thunderstorm activity has begun across
eastern New Mexico today with several storms becoming severe
producing large hail. A few storms could become tornadic across the
southeast. Storm activity will gradually move east into Texas this
evening. Thursday will see lesser thunderstorm activity with the main
focus starting over the Sacramento Mountains moving over southeastern
NM. Drier air and warmer temperatures move in across the state Friday
and through the weekend.

&&

.DISCUSSION...
Today's crop of afternoon t-storm activity has begun to fire off the
eastern slopes of the ctrl mtn chain. SW flow aloft remains with sfc
Gulf moisture remaining, allowing for plenty of MLCAPE upwards of
3000 J/kg. The one limiting factor will be the bulk shear only
reaching up to about 30 kts, while still strong enough to allow for
severe, storms today will once again likely be pulsy. Directional
shear will be such to allow for the potential of an isolated tornado
or two in the strongest cells across the southeast. The HRRR has
continued to show the strongest cells remaining over the eastern
third of the state, moving into Texas sunset. Areas that have
already received good rainfall amounts in the previous days will be
at risk for localized flash flooding from strong downpours.

SW flow will will weaken Thursday with ridging starting to build
over southern NM. Enough Gulf moisture will still linger over the far
SE to allow for a few more storms firing off the Sacramento Mtns and
Chaves County. The rest of the state will continue to see drier air
moving in with warmer temperatures. All areas will see PoPs fall to
nil Friday with well above normal temperatures. Temperatures continue
to rise Saturday before falling across the west Sunday as a large
upper low moves into the Great Basin. SW flow will strengthen across
the east Sunday increasing the risk of critical fire weather.
Temperatures trend back up across the west, while remaining well
above normal across the east early next week. Increased chances for
precipitation may return by mid next week as another trough looks to
move across the central Rocky Mtns.

24

&&

.FIRE WEATHER...
...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO
THE WEEKEND...

Very dry air has spread farther east today into the Rio Grande
Valley. Marginal critical conditions are expected for parts of
central and western NM through the remainder of today. Deeper
moisture remains in place across eastern NM where the threat of
strong storms with locally heavy rainfall continues. Recoveries
overnight will be fair across central and western NM and very good
to excellent across the east with more low clouds.

A ridge of high pressure will build northward into NM Thursday and
Friday with above normal temperatures and lighter winds. The focus
for isolated storms will continue over eastern NM Thursday then
mainly over far southeastern NM Friday. The west will remain very
dry with single digit min humidities and poor recoveries. Haines
values of 6 will be common with super Haines for parts of the Rio
Grande Valley and western NM both days.

The upper ridge will break down quickly Saturday and lead to more
widespread strong southwest winds across NM. Critical fire weather
conditions Saturday will be followed by poor overnight recoveries,
then another round of critical fire weather Sunday for central and
eastern NM. Critical conditions may occur through Monday as an upper
wave ejects slowly northeastward across Colorado.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 23, 2:35 PM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
235 PM MDT Wed May 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
235 PM MDT Wed May 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across eastern New
Mexico this afternoon until 9 pm this evening. Severe storms will be
capable of producing large hail and strong gusty winds, with the
potential for tornadic activity across southeastern New Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National Weather
Service Albuquerque web site or by calling 1.888.386.7637.

24

In the hours before

Local storm report, May 23, 4:37 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 SE SEDAN              36.12N 103.11W
05/23/2018  M0.88 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800655

GUYER
Local storm report, May 23, 4:42 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 E MORA                35.97N 105.29W
05/23/2018  E1.75 INCH       MORA               NM   TWITTER FEED

&&

EVENT NUMBER ABQ201800656

RJH
Local storm report, May 23, 5:22 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      6 N DILIA               35.28N 105.06W
05/23/2018                   SAN MIGUEL         NM   STORM CHASER

&&

EVENT NUMBER ABQ201800657

RJH
Local storm report, May 23, 5:25 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 ENE TECOLOTITO        35.25N 105.11W
05/23/2018  E1.50 INCH       SAN MIGUEL         NM   STORM CHASER

&&

EVENT NUMBER ABQ201800658

RJH
Special weather statement, May 23, 5:49 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT WED MAY 23 2018

NMZ536-240015-
Roosevelt County-
549 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pep, or 24 miles south of Portales, moving northeast at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dora and Rogers.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3372 10346 3383 10364 3415 10345 3400 10318
TIME...MOT...LOC 2349Z 213DEG 22KT 3385 10351

40
Local storm report, May 23, 5:52 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             16 E ELKINS             33.69N 103.78W
05/23/2018  M1.00 INCH       CHAVES             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800659

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt59 min
May 23, 6:12 PM MDTSevere Thunderstorm WarningABQMora50 min
May 23, 6:16 PM MDTSpecial Weather StatementABQ29 min
May 23, 6:18 PM MDTSpecial Weather StatementABQRoosevelt27 min
May 23, 6:44 PM MDTSpecial Weather StatementABQQuay31 min
May 23, 6:48 PM MDTSevere Thunderstorm WarningABQQuay57 min
May 23, 6:50 PM MDTSpecial Weather StatementABQRoosevelt25 min
May 23, 6:53 PM MDTSpecial Weather StatementABQSan Miguel37 min
May 23, 6:59 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
May 23, 7:10 PM MDTFlash Flood WarningABQSan Miguel111 min
May 23, 7:26 PM MDTSevere Thunderstorm WarningABQQuay, Union42 min
May 23, 7:45 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 23, 7:49 PM MDTSpecial Weather StatementABQQuay26 min
May 23, 7:53 PM MDTFlash Flood WarningABQMora4 hr
May 23, 7:57 PM MDTSpecial Weather StatementABQSan Miguel33 min
May 23, 8:01 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 23, 8:15 PM MDTSevere Thunderstorm WarningABQSan Miguel37 min
May 23, 8:26 PM MDTFlash Flood WarningABQQuay3 hr
May 23, 8:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel46 min
May 23, 8:55 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
May 23, 9:05 PM MDTFlash Flood WarningABQHarding, Quay2 hr
May 23, 9:10 PM MDTSevere Thunderstorm WarningABQSan Miguel31 min
May 23, 9:32 PM MDTSpecial Weather StatementABQHarding43 min
May 24, 2:27 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more36 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.